NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 19, 2:49 AM EST, 11 minutes earlier.
Area forecast discussion, Apr 19, 2:49 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
349 AM EDT Mon Apr 19 2021
.SHORT TERM...(Today and tonight)
Issued at 349 AM EDT MON APR 19 2021
GOES WV imagery and RAP analysis show a well-defined shrtwv and
associated cold front moving through Upper Michigan this morning as
light rain has changed over to all snow across the far wern portions
of Upper Michigan. Forecast from last night and this morning is
generally on track, perhaps a little faster to switch over to snow.
Expect pcpn to move from west to east through the rest of the
morning, switching from rain to snow as the cold front continues to
push across the UP. Gusty conditions will develop along the front as
CAA and pressure rises from a developing sfc low move overhead.
As far as the snowfall fcst goes, models have trended slightly
upward in amounts, which seems to fit the bill given the earlier
start seen on webcams. Pronounced synoptic forcing with the fropa
and falling heights as a sfc low develops across Lake Superior will
soon be aided by addl lake enhancement as inversion height temps
fall to around -12C across the west by 12Z this morning. Model
soundings do suggest that saturation is a slight concern for a few
hours this morning, which is seen through some subsidence in WV
imagery as well, but thinking overall synoptic lift and CAA behind
the fropa will keep these concerns on the short side. Despite the
lake-enhanced component, this snow looks to remain on the wetter
side, around 10:1 initially, maybe closer to 12-13:1 by late this
morning/aftn. BUFKIT soundings suggest best lift still remains blo
the DGZ, but there is a better window after sunrise for better
snowfall rates. This coupled with the stronger winds will create
vsby concerns and blowing snow. So far, webcams show accums
remaining only on the elevated and grassy sfcs, but roadway temps
are expected to drop by this morning as we get further into the
colder air. This will likely create some slushy accums on roadways,
esp during higher snowfall rates.
In terms of hazards, total snowfall amounts by this evening of
around 2 to 4 inches are expected along a line from Ironwood to
Rockland and up through the Keweenaw, with locally higher amounts up
to 5 inches possible. Snow across the west winds down tonight, with
1 to 2 inches possible across the east in the NW wind lake-enhanced
areas. As this and cold front move through, an area of low pressure
is expected to develop and deepen over Lake Superior, which will
bring gusty NW winds across the UP. Winds will be strongest across
the Keweenaw and along the exposed lakeshore areas from Keweenaw
eastward. Model soundings suggest gusts up to 45 mph are possible
along these areas, with gusts between 30 to 35 mph possible
elsewhere. It should feel a bit more like winter, with wind chills
into the teens across much of the UP, with the south-central being
spared a bit.
Tonight, colder air remains overhead with gusty NW winds continuing
across the east. As colder air works in to the east, some lake-
enhanced snowfall is expected to develop, with some accums expected
on elevated and grassy surfaces. By tomorrow morning, there could be
some slushy accums on roadways, but confidence on this is lower. If
snowfall rates ramp up, it will become much more likely.
.LONG TERM...(Monday night through Sunday)
Issued at 327 PM EDT SUN APR 18 2021
A active early long term period with the tail end of a lake effect
snow event followed by a quiet period thanks to a 1027mb surface
high shifting southeastward into the northern Plains. Expecting
below normal temps initially before warming up Thursday and Friday,
with a weekend finish near normal following the passage of a cold
front this weekend.
Starting off Monday night, lingering troughing over the region with
the mid-level low just east of our forecast area will help maintain
the unseasonable colder temperatures. Overnight 850mb temps are
progged to remain about -12 to -14 over the region under
northwesterly flow off Lake Superior. With Lake Superior hovering
near +3C resulting in a delta T of 15 to 18, lake effect snow
showers are expected across the northwest wind snow belts. While
there is decent lift through the DGZ, model soundings show an
inverted V at the lower levels, indicating any snow will have to
overcome the dry air near the surface. If earlier showers are able
to erode the dry layer some, that could add to the snow
accumulations. Generally, expecting an inch or two being possible,
mainly across the Hurons and in the northwest wind belts east of
Marquette. The northern half of the Keweenaw could also see another
half inch or so on top of their daytime accumulations. Overnight
lows are expected to bottom out in the low 20s, but if cloud cover
breaks away from the lakeshores, particularly in the interior west,
some mid to high teens can't be ruled out.
As the upstream high pressure sinks into southern Saskatchewan
Tuesday, anticyclonic flow and increased subsidence should bring an
end to any early lake effect snow showers. With temps hovering
around -10C during the day Tuesday, expecting day time highs to
remain largely in the 30s. Some low 40s across the south-central
can't be ruled out. A weak shortwave is expected to migrate south
through the region late Tuesday night into Wednesday. This
enhancement may help develop some flurries or light snow showers,
but with drier low levels, notable accumulations are not expected.
Daytime highs in the upper 30s across the north half and near 40
south half are expected.
Height rises resulting from the upstream high building southeastward
into the central and eastern Plains should help clear out the skies
Wednesday night. With the colder air aloft lingering, winds becoming
light and PWATS near 0.25", expecting an opportunity for some good
radiational cooling. Lows right now look to be in the low 20s with
mid teens in the colder interior west, but I wouldn't be surprised if
guidance trends colder, especially in the interior central and east.
With the ridge persisting over the region Thursday and Friday,
sunshine and WAA will help temps rebound back into the 50s. The next
precip chances look to be Friday night or Saturday, but there are
noticeable timing differences among the 12z guidance. The GFS looks
to be the fastest solution with the cold front moving into the
region Friday night. This contrasts well with the slower Canadian
and Euro solutions, whom delay the system until Saturday afternoon
or evening. Given there is still plenty of time for things to change
and for the guidance to reach a better consensus, ran with NBM pops
for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 122 AM EDT MON APR 19 2021
As a cold front moves through the area tonight, expect a period of
-shra changing to -shsn as the front passes. Expect these snow
showers to continue into early Mon afternoon, possibly moderate at
times this morning at KIWD/KCMX. With the pcpn, expect conditions to
deteriorate at all terminals with likely IFR conditions for a time
this morning at KIWD/KCMX as postfrontal winds become upslope north-
northwesterly. MVFR conditions are more likely at KSAW. Postfrontal
nw winds will also be gusty to 20-30kt, strongest at KCMX and KSAW
where some gusts to 30-35kt appear likely. Expect conditions to
improve by afternoon as drier air works in at the low-levels. MVFR
cigs could persist though into late afternoon at KIWD and KCMX and
into the evening hours at KSAW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 349 AM EDT MON APR 19 2021
A strong cold front is moving over western Lake Superior this
morning and will continue shifting east through this afternoon. A
low pressure system is also developing over the lake and the
combination of this developing low pressure system and CAA will
bring high-end gales up to 45 knots across central and eastern
Superior today. It is still not out of the question that there could
be an hr or two where wind gusts reach storm force in a corridor
from n of the Keweenaw Peninsula se toward Grand Marais. Winds will
diminish from w to e Mon evening, with gusts to around 30 knots
continuing across the east half through Tuesday morning. Winds
generally blo 20 kts are then expected thru the midweek period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Advisory from 8 AM this morning to 4 PM EDT this
afternoon for MIZ001.
Lakeshore Flood Advisory from noon today to 10 PM EDT this
evening for MIZ006-007.
Lake Superior...
Gale Warning from 8 AM this morning to 11 PM EDT this evening
for LSZ251-267.
Gale Warning until 11 PM EDT this evening for LSZ249-250-266.
Gale Warning until 8 PM EDT this evening for LSZ265.
Gale Warning until 8 PM EDT this evening for LSZ244-245-264.
Gale Warning until 2 PM EDT this afternoon for LSZ243-263.
Gale Warning from 8 AM this morning to 8 PM EDT this evening for
LSZ248.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...JP
AVIATION...Voss
MARINE...JAWHazardous weather outlook, Apr 18, 3:50 PM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
450 PM EDT Sun Apr 18 2021
MIZ001>003-009-192100-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
450 PM EDT Sun Apr 18 2021 /350 PM CDT Sun Apr 18 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Tonight
Accumulating snow could lead to some snow covered and slushy
roads by Monday morning. Snow accumulations of 1 to 2 inches
across the higher terrain are possible. Strong and blustery winds
will also be possible. See the latest Special Weather Statement
for additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Lake effect snow showers and blustery winds will continue Monday.
Snow accumulations of another couple of inches across the higher
terrain are possible. See the latest Special Weather Statement
for additional details.
Strong, north to northwest winds will build large waves on Lake
Superior Monday. These waves may lead to some lakeshore flooding
and beach erosion along Lake Superior shorelines from Ontonagon
County northward, particiarly in Keweenaw County. See the latest
Lakeshore Flood Advisory for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports and any
observations of lakeshore flooding to the National Weather
Service via phone, on our website, or through Facebook or Twitter
using #906wx.
MIZ004>007-010>014-084-085-192100-
Baraga-Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
450 PM EDT Sun Apr 18 2021 /350 PM CDT Sun Apr 18 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong, northwest winds will build large waves on Lake Superior
Monday afternoon and evening. These waves may lead to lakeshore
flooding in Alger and Luce counties. See the latest Lakeshore
Flood Advisory for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any observations of lakeshore
flooding to the National Weather Service via phone, on our
website, or through Facebook or Twitter using #906wx.
LSZ162-240>251-263>267-192100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
450 PM EDT Sun Apr 18 2021 /350 PM CDT Sun Apr 18 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northwest gales of 40 to 45 knots are expected across central and
eastern Lake Superior late tonight. See the latest Marine Weather
Message and Open Lake Forecast for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northwest gales of 40 to 45 knots are expected across central and
eastern Lake Superior through Monday evening. See the latest
Marine Weather Message and Open Lake Forecast for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-192100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
450 PM EDT Sun Apr 18 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JP
Special weather statement, Apr 19, 2:32 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
332 AM EDT Mon Apr 19 2021
MIZ001>004-009-191900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, and Ironwood
332 AM EDT Mon Apr 19 2021 /232 AM CDT Mon Apr 19 2021/
...SLUSHY SNOW ACCUMULATIONS EXPECTED AND MAY LEAD TO HAZARDOUS
TRAVEL CONDITIONS THROUGH LATE THIS MORNING...
A strong cold front is creating some lake-enhanced snowfall this
morning with gusty northwest winds developing behind the front.
Snowfall amounts of 2 to 4 inches, locally up to 5 inches are
possible across the higher terrain along a line from Ironwood to
Rockland and northeast through the Keweenaw and higher terrain of
Baraga County. As temperatures continue to fall behind the front,
slushy accumulations on roadways are expected. As gusty winds
develop, blowing snow and reduced visibilities are expected.
Motorists are encouraged to slow down and ensure their headlights
are turned on.
Across the Keweenaw Peninsula, northwest wind gusts of 30 to 40
mph are expected this morning and afternoon. Some gusts could
approach 45 mph, especially north of Calumet. Isolated power
outages could occur.
JAW